DEAR DR. GOTT: A friend of mine is 81. For the past several months, she has been experiencing flailing of the arms and legs, arching of her back and has no control of the actions. I thought along the lines of seizures, but she is awake through all the episodes and knows exactly what is happening. Would you have any idea what could cause these symptoms?
I read your column every day, and you have helped so many people. I hope you have an answer to this puzzling physical problem. Thank you.
DEAR READER: There are a number of medical conditions I considered when first reading your letter. The first was Tourette’s syndrome. This was easy to rule out, however, because diagnosis, in part, is confirmed in the presence of both motor and vocal tics that can but don’t necessarily occur at the same time. Then I put on my thinking cap and realized your friend is likely suffering from seizure activity. I will explain why. Seizures are an indication of a brain problem, but not all seizures cause convulsions and unconsciousness. For example, focal or partial seizures occur in just one part of the brain, as opposed to generalized seizures, which affect both sides. They can be brought on by abnormal heart rhythms, brain damage or infection, high fever, metabolic disorders and a great deal more.
And now the interesting part: A Jacksonian seizure falls into the “partial seizure” category. It affects one part of the body and will then spread to another. Movements may occur in the hand or foot, moving from that limb onward as the electrical activity spreads to the brain. A person will be completely aware of what is happening during the abnormal activity.
I recommend your friend make an appointment with her primary-care physician or a neurologist. Simple lab testing and an EKG can rule out a number of possibilities. An electroencephalogram (EEG), MRI or CT scan might be appropriate for confirmation of diagnosis. If she is found to have a seizure disorder, one could occur at an inopportune time and cause injury to her or others. This should be avoided at all cost. There are a great number of prescription medications available for control. As a friend, express your concerns and suggest she seek assistance.
To provide related information, I am sending you a copy of my Health Report “Medical Specialists.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title or print an order form off my Web site at www.AskDrGottMD.com.
DEAR DR. GOTT: You once wrote about severe spontaneous rectal spasms. I am experiencing this and am eager to have you respond so I can take your answer to my gynecologist.
DEAR READER: I believe the condition to which you are referring is proctalgia fugax, with pain that can be sharp, stabbing or feel like a cramp at the opening of the anus. A similar condition is Levator Ani Syndrome, a dull pain felt higher up the rectal passage. Proctalgia fugax pain is brief, so treatment isn’t generally necessary. Levator ani can be treated with sitz baths, ibuprofen, naproxen or massage to the muscles.
Prevention is often successful by incorporating a high-fiber diet and drinking plenty of water. Your physician should be able to diagnose you based on your symptoms. If questions arise, a digital exam might be performed so hemorrhoids, a mass or anal fissures can be ruled out.
Subscribe to the Morning Review newsletter
Get the day’s top headlines delivered to your inbox every morning by subscribing to our newsletter.